Creatine is popular supplement athletes, and bodybuilders use to improve performance and increase muscle mass. However, some people have reported experiencing facial puffiness while taking creatine, leading to questions about its effects on facial appearance.
This article will explore the science behind creatine and its relationship to facial appearance. We will also examine how factors such as hypothyroidism, genetics, and overall creatine metabolism can impact the likelihood of experiencing facial bloating while taking creatine.
This information will better understand the connection between creatine and facial appearance and help you make informed decisions about using this supplement.
Does Creatine Make Your Face Fat?
Creatine supplementation can increase water retention, which can cause bloating and puffiness in the face and lower extremities. Such phenomena are related to a high thyroid-stimulating hormone (TSH) level of more than 100 μU/mL.
However, other research has shown that creatine supplementation does not significantly affect water retention or facial appearance.
It is also important to note that genetics, diet, and hydration levels can also affect facial appearance and water retention, regardless of creatine use.
Role of Genetics In Facial Changes Associated With Creatine Use
A recent study found a correlation between creatine-induced facial puffiness and mutations in the thyroid hormone receptor α gene (THRA). The scenario is also associated with high cholesterol levels.
However, the role of genetics in facial changes associated with creatine use is not fully understood yet. Some people may be predisposed to water retention or bloating due to genetic factors, which could make them more likely to experience facial puffiness while taking creatine.
On the other hand, genetics can also influence how the body metabolizes and uses creatine. Some people may be more efficient at absorbing and utilizing creatine, which could lead to a more significant increase in muscle mass and less bloating.
How To Avoid Facial Bloating While Taking Creatine?
If you are concerned about facial bloating while taking creatine, there are several steps you can take to minimize this side effect:
Drinking enough water is essential for reducing water retention and bloating in the body, including the face. Aim to drink at least 8-10 glasses of water per day.
Watch your diet
A diet high in salt and processed foods can increase water retention and contribute to bloating. Eating a balanced diet with plenty of fruits and vegetables can help reduce bloating and maintain good hydration levels.
Gradually increase your creatine intake
Starting with a low dose of creatine and progressively increasing it over time can help your body adjust to the supplement and reduce the risk of bloating.
Monitor your symptoms
If you experience bloating or any other symptoms while taking creatine, it is crucial to monitor them and discuss them with your doctor if necessary.
Consider alternative forms of creatine
If you are experiencing bloating while taking creatine monohydrate, try some creatine alternatives or a different form of creatine, such as creatine citrate or creatine ethyl ester, which some people find easier to tolerate.
Not everyone experiences bloating while taking creatine; individual factors such as genetics, diet, and hydration levels can also play a role.
Exercise for Facial Fat
some exercises help you debloat and reduce your facial fat.
- Straighten your back, throw your head back, and stretch your neck as much as you can
- Hold your lower lip above the upper lip and look up. Hold for 5 seconds. Repeat 10-15 sets
- Take sugar-free gum and chew for 10-15 minutes daily
- Suck up your cheeks and try to smile while your cheeks are sucked in
- Hold for 10-15 seconds, release and relax
- Repeat 5 times daily
Regularly rubbing ice all over your face after waking up in the morning can also debloat your face!
Does Creatine Cause Weight Gain?
One of the most common concerns about taking creatine is that it may cause weight gain. Some people have reported gaining weight after taking creatine, specifically in the face.
However, the scientific evidence does not support this claim. In fact, several studies have been conducted on creatine and weight gain, and most of them have found that creatine does not cause significant weight gain.
When you see, you jumped some numbers on your weight scale; it’s just water weight. Creatine increases your ability to retain water in your muscle. The water weight disappears as you keep working out, revealing more toned muscle.
Research Findings On Creatine Making People Gain Weight
One study published in the Journal of the International Society of Sports Nutrition found that creatine supplementation did not cause significant weight gain in healthy adults.
The study involved 46 participants, who were randomly assigned to receive either creatine or a placebo for six weeks. The researchers found no significant difference in body weight between the creatine and placebo groups.
Another study published in the Journal of Athletic Training found that creatine supplementation did not cause significant weight gain in collegiate football players. The study involved 35 football players randomly assigned to receive either creatine or a placebo for five weeks.
The researchers found no significant difference in body weight between the creatine and placebo groups.
Creatine can cause water retention in the muscles and other tissues. Water retention can cause some weight gain, but it is not fat gain, and it’s not limited to the face. Besides, this effect is usually temporary and disappears once you stop taking creatine.
Even so, you can’t shake off the feeling creatine is causing your face to gain more fat. Despite not having any scientific evidence of creatine accumulating facial fat in users, let’s see if we can help you with that.
Are You Taking The Right Dose of Creatine?
The recommended dose of creatine intake is 2-10g per day. Generally, you should take 0.03g/kg for your body weight. And you have to continue with your daily exercise routine.
If you’re taking more creatine than the recommended dose, that could be why you’re seeing facial fat on your face. Let us correct you here that it’s retained water, not fat, with some exercise and lowering your creatine intake.
Can creatine cause weight gain?
Most studies have found that creatine does not cause significant weight gain. However, creatine can cause water retention in the muscles and other tissues, which can temporarily cause some weight gain. But it is not fat gain, and it’s not limited to the face.
Should I stop taking creatine if I notice weight gain in my face?
If you notice weight gain in your face or any other body part, you must consult your healthcare provider to determine the cause. It is not necessary to stop taking creatine unless you have been advised to do so by your healthcare provider.
There is insufficient scientific evidence to support the claim that creatine causes weight gain, specifically in the face. Creatine is a safe and effective dietary supplement that can enhance performance and muscle mass.
However, as with any supplement, it is essential to consult a healthcare professional before taking creatine, especially if you have any underlying health conditions. Make sure not to go over the recommended dose to avoid bloating.
I started my professional career as a sports medicine consultant in Rola, Missouri. My primary role was to suggest suitable supplements for my patients according to their pre-existing conditions and lifestyle goals. I believe a healthy lifestyle is the most important if you want to make your life really meaningfull.